If you’re taking a narcotic for your pain, chances are good you’re dealing with an unpleasant side effect: constipation.
As a topic, constipation doesn’t exactly make for good dinner conversation. But knowing what to eat and drink can make a dramatic difference for the more than four million Americans who regularly take opioids for pain relief. All of these drugs can cause constipation, which is defined as having a bowel movement less than three times a week where the stool is hard, dry, small in size, and difficult to eliminate. But narcotic-induced constipation is more than a temporary nuisance; it can be debilitating and even lead to hemorrhoids, diverticulitis (small pouches in the colon), or rectal prolapse, where the walls of the rectum protrude through the anus. In fact, a stopped-up bowel is one of the most frequent reasons pain patients stop taking their opioid meds. While inactivity, irritable bowel syndrome, stress, obesity, sedatives, and antidepressants can all bring on constipation, a poor diet is, by far, the most common cause.
What’s Food Got To Do With It?
The typical American diet is a breeding ground for sluggish bowels: It’s high in stool-binding fat and low in stool-softening fiber and water. Fatty foods such as cheese, ice cream French fries, eggs, and meat are some of the worst offenders. Combine that with a lack of daily exercise, and it’s no wonder constipation is one of the biggest gastrointestinal (GI) complaints in the United States, accounting for 2.5 million doctor visits a year.
As food moves through our large intestine (aka the colon), excess water is absorbed and waste is formed into a stool that is pushed toward the rectum by muscle contractions. Constipation happens when the colon has absorbed too much water or when the muscles that line the colon are sluggish, causing the stool to move too slowly and allowing more time for water to be absorbed, making the stool hard, small, and difficult to pass.
Fortunately, using food to alleviate a backed-up digestive tract isn’t complicated. One of the best diet tips a person can follow is to eat lots of fiber-rich foods and drink enough water, says Susan Moores, R.D., a nutrition consultant in St. Paul, Minnesota. Fiber acts like a sponge in the intestines; it binds to water and increases stool bulk. The result is a soft stool that moves quickly through the colon. Optimal water intake about eight or more glasses a day; more if it’s hot outside and/or you’re exercising helps swell fiber and increases its volume. Whatever you do, don’t skimp on hydration: Don’t drink enough and even if you’re eating a high-fiber diet you’ll likely have hard stools that are difficult to pass.
So what exactly is a fiber-rich diet? It’s one packed with fruits, vegetables, whole grains, legumes, nuts, and seeds, says Moores. The goal is to get at least 25 grams a day for women and 30 grams a day for men. Not an easy task for most Americans, who average less than half this amount. To reach your fiber quota, fill your daily diet with colorful fruits and vegetables, from asparagus, Brussels sprouts, cabbage, and cantaloupe to berries, spinach, and carrots; all packed in nutrients while providing a good dose of fiber. So too do fruits with fibrous skin, including peaches, apples, and nectarines. (Fiber is in both the peel and the flesh, so don’t toss the peel.) When it comes to processed foods, read labels and choose those that have at least 3 grams of fiber per serving.
Be sure to increase your fiber intake gradually over a few days to prevent digestive upset and excess gas. To get things moving, try a small bowl of high-fiber cereal for breakfast or an 8-ounce of prune juice, a natural laxative that has nearly 3 grams of fiber.
While fiber-rich foods are an important part of a healthy gastrointestinal system, experts agree that exercise is crucial to keep things moving along. But if you’re taking opioids you may still need the help of a laxative, in addition to lifestyle changes. Mild choices, such as psyllium or flaxseed, may do the trick. Always consult your physician before taking a laxative, however. Chronic use of these digestive aids even natural ones like flaxseedÂ¬-can result in a loss of muscle tone in the colon, which can upset your body’s electrolyte and fluid balance and cause a dependency on laxatives. Our doctor can prescribe a stronger laxative if necessary, but be sure to follow her instructions: Taking any laxative for more than a few days can cause dependence.
Written by: Elizabeth Somer, R.D., author of Age-Proof Your Body (McGraw-Hill, 2006) and editor of Nutrition Alert, a newsletter of current nutrition research.
Originally published by: Pain Solutions Magazine, Fall 2009
Photo Credit: Kitsen, courtesy of Stock Free Images